Alabama, 2014

Hail and Damaging Wind in Alabama, June 20, 2014

June 20, 2014 · NWS HUN · 2 events in 1 county or zone

A weak upper level short wave moved through northeast Alabama, producing isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level short wave moved through northeast Alabama, producing isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 2:43 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 20, 2:43 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT FRI JUN 20 2014

.DISCUSSION...
ONLY MINOR CHANGES WERE MADE TO THE ONGOING FORECAST
FOR THE NEXT SEVEN DAYS WITH THIS FCST PACKAGE UPDATE. POPS WERE
INCREASED SLIGHTLY THIS EVENING MAINLY FOR EASTERN AREAS...AND WERE
INCREASED A LITTLE FOR MONDAY AND WEDNESDAY OF NEXT WEEK WITH
INCREASING CONFIDENCE IN CONVECTIVE ACTIVITY. OTHERWISE...A TYPICAL
SUMMERTIME PATTERN WILL CONTINUE FOR THE TN VALLEY REGION WITH
PERHAPS A RELATIVELY STORMY PERIOD ENSUING NEXT WEEK AIDED BY
WEAK SYNOPTIC SCALE FORCING. DETAILS BELOW.

TEMPERATURES STARTED OFF QUITE WARM TODAY WITH SOME VALUES REACHING
THE MID 80S BY MID-MORNING. SCATTERED SHOWERS/STORMS HAVE DEVELOPED
TODAY IN THE AREA AS DAYTIME HEATING COMMENCED. ONE SUCH AREA
DEVELOPED RATHER EARLY OVER LOOKOUT MOUNTAIN/PLATEAU AND QUICKLY
PROPAGATED TO THE SOUTHEAST. ANOTHER AREA OF CONCENTRATED ACTIVITY
HAS DEVELOPED IN NW ALABAMA AND IS SLOWLY SPREADING EWRD. THE
FOCUSING MECHANISM FOR THIS LATTER ACTIVITY WAS RATHER DIFFICULT TO
DISCERN...BUT APPARENTLY DEVELOPED ALONG A ZONE OF HORIZONTAL SPEED
SHEAR IN THE BOUNDARY LAYER WIND FLOW. CONTINUED PROPAGATION AND
INTERFERENCE WITH OTHER OUTFLOW BOUNDARIES SUGGESTS A HIGHER POP MAY
BE NEEDED IN THE EAST...SO THOSE AREAS WERE RAISED TO LOW CHANCE
CATEGORY (30 PCT) FOR THE EVENING. TONIGHT...WEAK SFC HIGH PRESSURE
OVHD WILL LEAD TO LIGHT WINDS. ALTHOUGH SOME MID/HIGH CLOUDINESS MAY
BE PRESENT...RADITIONAL COOLING SHOULD BE SUFFICIENT FOR FOG
PRODUCTION MAINLY IN THE EASTERN VALLEYS.

ON SATURDAY...THE LONGWAVE SUB-TROPICAL RIDGE WILL BEGIN THE LONG
PROCESS OF WEAKENING AND RETREATING TO THE SOUTHWEST CONUS AND
EASTERN PACIFIC. AS THIS DEAMPLIFICATION OCCURS...A SERIES OF
SHORTWAVE MAXIMA WILL MOVE ACROSS THE TN/OH VALLEY REGION WITH THE
FIRST OF THESE SET FOR TOMORROW. MOS POPS ARE PERPLEXINGLY LOW GIVEN
THE PROSPECT FOR MORE ORGANIZED SUPPORT FOR UVM.
NEVERTHELESS...CHANCE CATEGORY POPS WERE RETAINED AND ADJUSTED TO
INDICATE SLIGHTLY HIGHER CHANCES IN THE SOUTHERN PART OF THE AREA ON
THE LEADING PART OF THE UPR SHORTWAVE. SHOWERS/STORMS MAY BE A LITTLE
MORE WIDESPREAD TOMORROW BUT LACK OF STRONG SUPPORT/SHEAR WILL LIMIT
ORGANIZATION. STILL...MLCAPES SUGGEST STRONG STORM POTENTIAL...WITH
GUSTY WINDS AND HAIL POSSIBLE.

SLIGHTLY DRIER AIR WILL FILTER IN FROM THE NORTHEAST ON SUNDAY AS A
WEAK COLD FRONT BACKS INTO THE AREA. THIS BOUNDARY MAY
STALL...LEAVING WEST/SOUTHWEST PORTIONS OF THE AREA IN A MORE HUMID
AIRMASS...WITH CHANCES FOR SHOWERS/STORMS LINGERING.

THIS BOUNDARY WILL BEGIN TO MOVE BACK TO THE NORTH AS SLIGHT
TROUGHING/AMPLIFICATION OF THE LONGWAVE PATTERN TAKES PLACE IN THE
PLAINS/MIDWEST ON MONDAY. THE PATTERN WILL THEN ESSENTIALLY REMAIN
THE SAME FROM MONDAY THROUGH THURSDAY WITH QUASI-ZONAL FLOW ACROSS
MUCH OF THE EASTERN CONUS. A SERIES OF SHORTWAVES OF VARYING
AMPLIFICATION WILL EJECT FROM WEAK PERSISTENT TROUGHING IN THE
CENTRAL PLAINS/LOWER MISSOURI VALLEY. THESE SHORTWAVES WILL CROSS
THE TN/OH VALLEY REGION...BUT PICKING OUT COHERENT INDIVIDUAL
FEATURES WITH HIGH CONFIDENCE IS STILL DIFFICULT. NEVERTHELESS...THE
BIG PICTURE IDEA (WITHOUT UNNECESSARILY DIGGING INTO THE DETAILS)
SUGGESTS HEIGHTENED CHANCES FOR SHOWERS/STORMS ON TUES/WED...AND
POSSIBLY INTO THURS. WITH THE REGION LOCKED IN DEEP SOUTH-
SOUTHWESTERLY FLOW THROUGH THE PERIOD AND BOUNDARY LAYER STREAMLINES
ORIGINATING FROM THE GULF AND DEEPER TROPICS...DEW POINTS AND PW
VALUES ARE LIKELY TO BE FAIRLY HIGH DURING THE PERIOD. SO...ANY WEAK
SHORT WAVE WILL BE ENOUGH TO TRIGGER AT LEAST SCTD SHOWERS/STORMS
DURING THE PERIOD. THERMODYNAMIC PROFILES INDICATE STORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY
RAINFALL.

BY FRIDAY...A STRONGER TROUGH DIGGING INTO THE WESTERN CONUS MAY SET
THE STAGE FOR BUILDING HEIGHTS AND RIDGING ONCE DOWNSTREAM ONCE
AGAIN ACROSS THE SOUTHEAST CONUS.

KDW

&&

.AVIATION...
/ISSUED 1238 PM CDT FRI JUN 20 2014/
FOR 18Z TAFS...WILL CONTINUE WITH VCTS CONDITIONS UNTIL AROUND 02Z AT
BOTH HSV AND MSL TERMINALS...BUT WILL KEEP VFR CONDITIONS. WILL
HAVE GENERALLY CLEAR SKIES UNTIL AROUND 15Z. HAVE ADDED IN A VCTS
AGAIN AFTER 15Z THROUGH THE END OF THE FORECAST PERIOD AT HSV AND
MSL...ALTHOUGH VFR CONDITIONS ARE EXPECTED.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  90  71  93 /  30  50  20  20
SHOALS        71  91  71  94 /  40  50  20  30
VINEMONT      69  90  69  92 /  30  50  20  20
FAYETTEVILLE  69  89  69  90 /  40  40  20  10
ALBERTVILLE   69  89  69  89 /  30  50  20  10
FORT PAYNE    67  89  68  91 /  30  50  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 20, 12:05 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUN 20 2014

ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
AS A WEAK DISTURBANCE MOVES ACROSS THE SOUTHEAST. THE PRIMARY
THREATS WITH THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
DISTURBANCE PUSHES ACROSS THE SOUTHEAST. THE PRIMARY THREATS WITH
ANY OF THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF
HEAVY RAINFALL.

CHANCES FOR THUNDERSTORMS WILL BE HIGHER BY EARLY NEXT WEEK AND
SHOULD EXTEND THROUGH THURSDAY. THE PRIMARY THREATS WITH ANY OF
THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jun 20, 1:15 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI JUN 20 2014

ALZ005-202000-
LIMESTONE AL-
215 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 300 PM CDT...

AT 215 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARVEST...OR 7 MILES EAST OF ATHENS...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...ATHENS...TANNER...ELKMONT...FRENCH MILL...RIPLEY...CAPSHAW
AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3476 8714 3492 8712 3493 8679 3467 8679
TIME...MOT...LOC 1915Z 272DEG 24KT 3484 8685

TT
Special weather statement, Jun 20, 1:28 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT FRI JUN 20 2014

ALZ005-202015-
LIMESTONE AL-
228 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 315 PM CDT...

AT 228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARDMORE...OR 14 MILES NORTHEAST OF ATHENS...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT AND HOLLAND GIN.

LAT...LON 3499 8692 3499 8678 3492 8678 3493 8680
      3493 8700 3500 8698
TIME...MOT...LOC 1928Z 253DEG 24KT 3498 8684

TT
Special weather statement, Jun 20, 1:40 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI JUN 20 2014

ALZ007-016-202030-
CULLMAN AL-MORGAN AL-
240 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES UNTIL 330 PM CDT...

AT 240 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTSELLE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARTSELLE...PRICEVILLE...FALKVILLE...VINEMONT...SOMERVILLE...EVA...
COLE SPRINGS...LACON AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3440 8700 3454 8687 3430 8657 3423 8686
TIME...MOT...LOC 1940Z 308DEG 11KT 3443 8687

TT
Special weather statement, Jun 20, 1:54 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI JUN 20 2014

TNZ096-202045-
LINCOLN TN-
254 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF ARDMORE...OR 10 MILES SOUTHWEST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLANCHE...TAFT...CASH POINT...CAMARGO...BELLEVIEW AND SKINEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3508 8650 3499 8658 3499 8680 3501 8683
      3510 8667
TIME...MOT...LOC 1953Z 308DEG 10KT 3504 8670

TT
Special weather statement, Jun 20, 2:35 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT FRI JUN 20 2014

TNZ076-096-097-202100-
MOORE TN-FRANKLIN TN-LINCOLN TN-
335 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...SOUTHWESTERN
FRANKLIN AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 400 PM CDT...

AT 335 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF HUNTLAND...OR 10 MILES EAST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND...MAXWELL...KELSO...FLINTVILLE...LEXIE CROSSROADS...
HURDLOW...BEANS CREEK...MARBLE HILL...SMITHLAND AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3510 8652 3523 8637 3511 8612 3499 8629
TIME...MOT...LOC 2035Z 312DEG 9KT 3512 8638

07
Special weather statement, Jun 20, 2:48 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
348 PM CDT FRI JUN 20 2014

ALZ009-202115-
JACKSON AL-
348 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL
415 PM CDT...

AT 348 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODVILLE...OR 14 MILES WEST OF SCOTTSBORO...MOVING SOUTHEAST AT 5
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GURLEY...WOODVILLE...PLEASANT GROVES...PAINT ROCK...
HOLLYTREE...LIM ROCK...LARKINSVILLE...GARTH AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3460 8616 3460 8633 3461 8633 3463 8636
      3472 8636 3482 8629 3474 8605
TIME...MOT...LOC 2048Z 302DEG 4KT 3471 8628

07

The radar

The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 20, 3:08 PM CST
Where
Jackson County, 11 mi WNW of Scottsboro
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.731, -86.209

Nickel size hail was reported on Gnat Mountain near Pleasant Grove, Alabama.

Thunderstorm Wind, Jackson

When
June 20, 3:24 PM CST
Where
Jackson County, 2 mi S of Skyline
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.791, -86.120

A tree was downed by thunderstorm winds on Highway 79, just south of Skyline, Alabama.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527541, 527542.